A patient recently told me that he had heard that Tylenol (acetaminophen) can damage the liver. He wondered if it was safe to use it, and how much was appropriate to take. Interestingly, acetaminophen is the most popular drug in America. The Consumer Healthcare Products Association notes:
Acetaminophen is the most common drug ingredient in the United States. It’s found in more than 600 different medicines, including prescription and over-the-counter (OTC) pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. Each week, approximately 23 percent of U.S. adults — or 52 million consumers — use an acetaminophen-containing medicine.
So this is an important question, affecting 25% of American adults each week!
How does acetaminophen damage the liver?
After acetaminophen is digested in the stomach it is absorbed into the bloodstream and is broken down in the liver and eventually removed in the urine and feces. Enzymes in the liver “chop up” the acetaminophen into smaller compounds, 90% of which are harmless substances, but 10% require conversion into a water-soluble product that can be added to bile and removed in feces. If that 10%, consisting of a toxic compound called N-acetyl-p-benzoquinoeimine (NAPQI), is not successfully neutralized with a substance called gluthathione, it can cause harm to the nearby liver cells. Healthy livers have no problem neutralizing the NAPQI, especially in small amounts. But sick livers are at not as functional, and the toxin can build up, causing further damage to an already dysfunctional organ.
Therefore, people with liver disease (caused by hepatitis viruses, fatty liver, or alcoholic cirrhosis among others) should not take acetaminophen.
Alcohol interferes with the gene that makes the natural, acetaminophen-neutralizing gluthathione, so it is not recommended to drink more than 2 servings of alcohol per day when taking acetaminophen.
So how much acetaminophen is safe?
So long as you don’t have liver disease, and do not drink alcohol with acetaminophen, the maximum recommended daily dose is 4 grams for adults and 3 grams for adults over 65. As we age, our ability to process acetaminophen decreases, so we need to adjust our dosing accordingly. Research suggests that taking 7g or more per day is likely to result in liver damage.
Advice to avoid overdosing:
- Since acetaminophen is included in over 600 different medicines, make sure you don’t get a double dose of it by accident, especially if you’re taking multiple meds. Read the drug facts labels on your medicine bottles and follow the dosing instructions carefully. “Acetaminophen” may be listed as APAP, AC, Paracetamol, Acetam, or another abbreviation.
- To be safe, I personally would recommend that you not drink alcohol on the same day you use acetaminophen.
- Use the “minimal effective dose” of acetaminophen. If you get relief from 500mg tablets, don’t take the 650mg ones, for example.
What are the signs of liver damage?
The early symptoms of severe liver damage are often vague and include loss of appetite, nausea, and vomiting, and can be mistaken for the flu. More serious symptoms usually begin a few days after an overdose and include abdominal pain, convulsions, diarrhea, irritability, jaundice, and coma. Symptoms of liver failure are a medical emergency and should be evaluated by a physician.
Tylenol is an effective pain and fever reducer, but is safe in a fairly narrow dosing range. Too much of it can overwhelm the liver’s toxin-neutralizing capacities, and result in injury to the organ before it can be removed from the body. Liver damage can be life-threatening, so acetaminophen should be taken at its minimal effective dose. In short, I like what Harvard Health says about acetaminophen: “be cautious but not afraid.”
If you have any questions about acetaminophen (Tylenol), please log into your account and send
us your question. We are here to help.